How Does Heroin Overdose Kill You?

heroin overdoseHeroin is one of the most dangerous drugs in the world.  Just by using it once, addiction can set in and physical dependence follows shortly after.  Moreover, thousands of people die every day from heroin overdose.  The potential for addiction was realized in 1900 and heroin was made illegal in 1920.  Millions of opiate addicts were left desperate and had to turn to the streets to buy illegal drugs.  To learn more about heroin, visit “What is Heroin?

Heroin can be snorted, smoked or injected and enters the brain through the bloodstream almost instantaneously up to a couple of minutes.  The effect provides a feeling of euphoria, an elated escape from reality that lasts up to a couple of hours (depending on metabolism and other factors).

Heroin Addiction Vs. Heroin Dependence

Some will say that addiction occurs with repeated use of the drug.  However, studies suggest that the onset of addiction occurs at first use, changing the brain’s structure and chemical makeup.  See “Proof that Addiction is a Disease: How Heroin Affects the Brain” for more information.

Heroin dependency (a body’s physical reliance on heroin) however, occurs with repeated use and stopping its use causes serious side effects and symptoms that cause physical discomfort, pain and illness.  This is commonly referred to as becoming “dope sick”.  Feelings of withdrawal when a user “comes down” is exactly the opposite of the feeling of euphoria when a user is “high”.  Learn more about heroin withdrawal symptoms and Post-Acute Withdrawal Syndrome (PAWS).

The role of Tolerance

With repeated use of heroin, more and more of the drug becomes necessary to achieve the same results.  This is referred to as tolerance.  Many people often overdose and die from a drug relapse because recovering addicts often take a similar amount of heroin as when they were actively using.  However, since their tolerance has gone down, they overdose, often causing death.

What is Heroin Overdose and Risk Factors

heroin overdoseHeroin overdose is when a user takes more heroin than the body can handle and often leads to a comatose state (temporary or permanent) and even death.  Overdose can also occur if heroin is mixed with other toxic chemicals such as fentanyl (a synthetic opioid stronger than heroin) and even Carfentanil (a large animal tranquilizer approximately 100 times the strength of fentanyl not ever meant for human consumption).

Lastly, combining heroin with other drugs such as benzodiazepines (Klonopin, Xanax, etc.), alcohol or other depressants may enhance the affects of heroin increasing the risk of overdose.

Signs of Heroin Overdose

Heroin works by slowing down the central nervous system, including respiration (breathing).  The more heroin one uses, the slower your systems become.  Taking too much heroin can cause everything to slow down too much to the point of death.  Below are some signs and symptoms of a heroin overdose.

Awake, but not able to talk
Pale skin, especially in the face
Clammy skin
Fingernails and lips are blue, purple or black
Vomiting
Body is limp
Slowed, erratic or undetectable heartbeat (pulse)
Loss of consciousness
Unresponsive even though awake
Choking, gurgling noises or snoring
Skin tone turns bluish purple or in darker skinned individuals, grayish or ash color.

How to Treat Heroin Overdose and Save a Life

Narcan (Naloxone)Any of the above signs or symptoms should result in an immediate call to 911 or a poison control center.  Death due to heroin overdose is not always instant and can be stopped if caught in a timely manner.

Emergency medical staff may use the anti-overdose drug Narcan (naloxone) which can often reverse the effects of a heroin overdose and save a life.  Narcan can be applied intravenously (by injection) or nasally (through the nose).

Naloxone (the active ingredient in Narcan) is an opioid antagonist.  This means that it blocks the life-threatening effects of a heroin overdose.  More than one dose of Narcan may be necessary for stronger opioids such as fentanyl and Carfentanil.  Naloxone is very effective and many states have allowed pharmacies to sell it without a prescription.

If you are able to get your hands on it, we strongly recommend carrying Narcan around just in case someone needs help.

Written and Published By,

William – Publisher and Founder of Kill the Heroin Epidemic Nationwide™
Visit our Free Heroin Addiction & Recovery Discussion Forum
Get help now by visiting our recommended addiction treatment centers.

Visit us on Facebook, Twitter and YouTube

Admin:          help@kthen.org
Support:        support@kthen.org
Information:   info@kthen.org

Website:                        www.killtheheroinepidemicnationwide.org
Discussion Forum:        www.heroinforum.org
Blog:                              www.heroinblog.org
Facebook:                     www.heroinbook.org

We are a community for recovering heroin addicts providing support and recommending the best treatments and clinics to people interested in conquering their addiction.